Agomelatine (Valdoxan/ Thymanax): risk of dose-related hepatotoxicity and liver failure – updated warnings and monitoring guidance.
Article date: October 2012
There have been several serious cases of hepatotoxicity reported with agomelatine (Valdoxan/Thymanax). These include six reports worldwide of hepatic failure. The existing recommendations to perform liver function tests in all patients receiving agomelatine at treatment initiation and during treatment have been extended to include testing when the dose is increased.
Agomelatine should be immediately discontinued if patients present with symptoms or signs of potential liver injury, or if an increase in serum transaminases in liver function tests exceeds 3 times the upper limit of normal.
Patients should be informed of the symptoms of potential liver injury and advised to stop taking agomelatine immediately and seek urgent medical advice if these symptoms appear.
Agomelatine is an antidepressant indicated for the treatment of major depressive episodes in adults. Agomelatine is a melatonin MT1 and MT2 receptor agonist, and antagonist at the serotonin 5-HT2C receptor, thereby increasing levels of dopamine and noradrenaline in areas of the brain involved in mood control.
Following several reports of liver injury, including hepatic failure, all available data on elevated transaminases and hepatotoxicity with agomelatine use have been reviewed.
In premarketing clinical studies (unpublished), increases in liver function parameters (>3 times the upper limit of normal [ULN]) were commonly reported [a rate of 1 in every 10 – 100 patients treated). Serious hepatic reactions including hepatitis (cytolytic) and transaminase elevations >10 ULN were also seen. The rate of hepatic failure is rare – less than 1 in every 1000 patients treated.
Due to these concerns, prescribers have been advised to monitor liver function frequently and warned about the risk of hepatitis and elevated transaminase levels >3 ULN since Valdoxan was first licensed in 2009.
The most recent review of hepatotoxicity found that the frequency of elevated transaminases > 3 ULN is dose-dependent, being higher in patients receiving 50 mg compared with 25 mg agomelatine (2.5 % versus 1.4 % respectively). For some patients treated in daily practice, hepatic reactions occurred following an increase in the dose. The median time to detection of hepatic reactions calculated from case reports is 50 days from treatment initiation.
Advice for healthcare professionals:
- Prescribers should now perform liver function tests in all patients receiving agomelatine:
- at initiation of treatment
- at weeks 3, 6, 12, 24, and periodically thereafter
- when increasing the dose of agomelatine (at the same time intervals as above) – this is new advice
- whenever clinically indicated
- Any patient who develops increased serum transaminases should have their liver function tests repeated within 48 hours
- Agomelatine should be immediately discontinued if an increase in serum transaminases exceeds 3x ULN, or if patients present with symptoms or signs of potential liver injury, such as: dark urine; pale stools; jaundice; pain in the right upper abdomen; sustained new-onset and unexplained fatigue
- Patients should be informed of the symptoms of potential liver injury, and advised to stop taking agomelatine immediately and seek urgent medical advice if these symptoms appear.
- The balance of benefits and risks should be carefully considered before initiating treatment in patient with pre-treatment elevated transaminases levels or risk factors for hepatic injury, eg: obesity or being overweight, non-alcoholic fatty liver disease; substantial alcohol intake or use of concomitant medicines associated with risk of hepatic injury; diabetes. Extra vigilance is advised for such patients.
- Prescribers are reminded that agomelatine is contraindicated in patients with hepatic impairment, ie cirrhosis or active liver disease.
A letter containing the new and existing advice on monitoring liver function was sent to healthcare professionals in October 2012, along with an educational guide to prescribing.
BNF section 4.3 Antidepressant drugs
Article citation Drug Safety Update October 2012, vol 6, issue 3: A1.